Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Austin/San Antonio, TX

May 7, 2020Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2020, 8:44 PM CDT for Val Verde County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2020, 8:44 PM CDT (01:44 UTC)
Expired
May 7, 2020, 9:27 PM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 164 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS54 KEWX 080144
SVREWX
TXC465-080245-
/O.NEW.KEWX.SV.W.0083.200508T0144Z-200508T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
844 PM CDT Thu May 7 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 945 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located 12 miles west of 
  Pandale, or 22 miles east of Dryden, moving eastsoutheast at 20 
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3023 10176 3025 10175 3026 10135 2994 10146
      3006 10176
TIME...MOT...LOC 0143Z 281DEG 17KT 3016 10176 

HAIL...1.25IN
WIND...<50MPH
 
$$

CP
2 follow-up statements
109 
WWUS54 KEWX 080200
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
900 PM CDT Thu May 7 2020

TXC465-080245-
/O.CON.KEWX.SV.W.0083.000000T0000Z-200508T0245Z/
Val Verde TX-
900 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 859 PM CDT, a severe thunderstorm was located 10 miles west of
Pandale, or 24 miles north of Langtry, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3023 10176 3025 10175 3026 10135 2994 10146
      3006 10176
TIME...MOT...LOC 0159Z 287DEG 13KT 3014 10171 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP
080 
WWUS54 KEWX 080227
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Thu May 7 2020

TXC465-080236-
/O.CAN.KEWX.SV.W.0083.000000T0000Z-200508T0245Z/
Val Verde TX-
927 PM CDT Thu May 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3023 10176 3025 10175 3026 10135 2994 10146
      3006 10176
TIME...MOT...LOC 0225Z 281DEG 17KT 3011 10156 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:51 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 6:51 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
651 PM CDT Thu May 7 2020

.AVIATION...
Gusty southeasterly winds will prevail through the evening with VFR
conditions. MVFR ceilings will develop in Austin and San Antonio
around midnight. A cold front will move through the region around
sunrise Friday. We don't expect any rain, but there will be a wind
shift to the north. Ceilings will lift to VFR by around noon. Winds
will become gusty during the afternoon.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT Thu May 7 2020/

SHORT TERM (Tonight through Friday Night)...
Tightening surface pressure gradient over South Central TX as high
pressure is draped across the Gulf Coast and a leeward side low
develops over the Central Plains. Very gusty winds are expected to
develop this afternoon and continue into the evening and overnight
hours. Sustained winds 20 to 25 mph (nearing wind advisory criteria)
will be in play with gusts around 30 to 35 mph. Will need to monitor
winds over the next few hours. This evening, high resolution models
are coming into agreement of convection firing along the dryline
over parts of West TX. Activity that gets going over the southern
portion of the Trans Pecos looks to have a chance of making it into
our far western zones, mainly Val Verde County. If storms end up
making it into our area, there is a chance of an isolated strong to
severe with hail and damaging winds. However, with the loss of
daytime heating around the time it would be moving into Val Verde
County, would expect for this activity to be on the downward trend.

Overnight winds remain elevated and will continue to stream in Gulf
moisture. Dewpoints will be in the upper 60s for most of the region
and low 70s along the coastal plains. Plenty of moisture in the
boundary layer will give way to an overnight low stratus deck
building in but strong winds and mixing should prevent any cloud
development below 1200ft.

Long advertised cold front is scheduled to sweep over the region
tomorrow late morning. The boundary will near our northern CWA
border around 12Z and clear the coastal plains by 21Z. Rain and
severe chances continue to dwindle with SPCs latest update trimming
back the marginal risk area to only our far eastern zones. Hi res
guidance suggests a thin line of showers and storms developing along
the boundary as it pushes southward with areas along and east of the
I-35 corridor having the best shot at a quick shot of rain. Strong
northerly winds will be in place behind the front where most of the
region will once again approach wind advisory criteria. Given the
strength of this front and the ample moisture in place, if the upper
level forcing wasn't displaced so far to the northeast the chances
for severe weather Friday would be greater.

Cooler temperatures in store behind the front. Depending on the
exact timing of the front, some southern areas may warm up to the
mid 80s before the front sweeps through. Nevertheless, cool temps
and drier air behind the front will make for a pleasant Friday
evening.

Mid level shortwave activity coming out of Mexico will bring chances
for weak showers mainly for areas south of HWY-90 overnight Friday.
Post frontal airmass that will be in place when the pocket of energy
moves over the southern portion of our CWA will diminish any heavy
rainfall threat.

LONG TERM (Saturday through Thursday)...
Some lingering showers and thunderstorms will remain in the forecast
on Saturday for areas mainly along and south of Highway 90. Cloud
cover will be slow to clear from north to south and with cold air
advection, highs will remain in the 70s for most of the region. Rain
chances will end across south central Texas Saturday night as an
upper level system drops into deep south Texas. We should keep a
decent amount of cloud cover, but with cool air in place, expect to
see lows in the lower 50s in the Hill Country to near 60 along the
Rio Grande.

Clouds will finally decrease on Sunday and high temperatures will
warm into the 70s to lower 80s. The warming trend continues into
Monday with highs warming into the upper 70s to mid 80s, which is
close to our climatological highs for early May. The medium range
models are showing a weak mid-level trough moving out of southwest
Texas sometime Monday. For now, we have added a low chance for
showers and storms across Val Verde county as this pattern usually
favors thunderstorm development over the lower Trans Pecos and
Serranias del Burro Mountains. Some of the global models are hinting
at some decent QPF amounts and if this trend continues, we will need
to increase/expand rain chances eastward on Monday. This upper trough
remains intact while moving into central Texas on Tuesday. We will
maintain a low chance for showers and storms across most of the
region but will continue to monitor and may need to boost rain
chances if the wetter ECMWF verifies.

An increase in southerly flow late in the forecast period will bring
warmer temperatures to all areas. We will keep the forecast dry for
Wednesday and Thursday, but could see adding some low rain chances
out west across Val Verde county for any storms that develop off the
higher terrain of Mexico and move eastward.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  80  57  76  57 /  -   20   0  10  -
Austin Bergstrom Intl Airport  71  79  57  76  54 /  -   20  -   10  -
New Braunfels Muni Airport     70  81  58  75  55 /   0  20  10  20  -
Burnet Muni Airport            67  76  53  74  54 /  10  20   0  -    0
Del Rio Intl Airport           70  83  60  80  61 /  20  10  10  10  -
Georgetown Muni Airport        70  78  55  76  53 /  10  20   0  -    0
Hondo Muni Airport             68  83  59  78  57 /   0  10  20  20  -
San Marcos Muni Airport        70  80  57  76  55 /   0  20  -   10  -
La Grange - Fayette Regional   73  82  60  76  55 /   0  30  10  20  -
San Antonio Intl Airport       70  81  60  76  58 /   0  20  10  20  -
Stinson Muni Airport           71  83  61  75  58 /   0  20  20  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...04
Hazardous weather outlook, May 7, 6:10 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
610 PM CDT Thu May 7 2020

TXZ171>173-183>194-202>209-217>225-228-081100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
610 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

An isolated strong to severe thunderstorm is possible west of a
Juno to Langtry line this evening. The main threat will be large
hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An isolated strong to severe thunderstorm is possible east of a
Caldwell to La Grange to Hallettsville to Thomaston line Friday
afternoon. The main threats will be large hail up to the size of
quarters and wind gusts up to 60 mph.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:28 PM CDTSpecial Weather StatementEWXVal Verde32 min
May 7, 10:49 PM CDTSpecial Weather StatementEWXVal Verde26 min
May 8, 3:33 AM CDTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 16 more15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.